Opioid Poisoning & Naloxone
This 3-hour workshop will cover how to help someone experiencing an opioid poisoning, using naloxone. You will also learn how to perform CPR and rescue breaths, and learn how to use an AED.
What is Naloxone
Naloxone is a lifesaving medication that rapidly reverses the effects of opioid poisoning. It is commonly available as an easy-to-use nasal spray.
When to Give Naloxone
Naloxone should be provided to any person who is not breathing normally and/or who is unresponsive if you suspect they are suffering from opioid poisoning.
You will not hurt a person by giving them naloxone, even if they are not actually suffering from opioid poisoning, and naloxone can easily save someone’s life. For these reasons, naloxone is an exception to the usual rule about administering medication: You can give naloxone to any person who might need it, even if they are not able to ask for your help in administering it.
Care for Opioid Poisoning
If you suspect opioid poisoning, call EMS/9-1-1 and get an AED and naloxone if available.
Check the person and proceed based on what you see. Naloxone can cause rapid changes in the person’s condition so re-check them frequently.
If person is UNRESPONSIVE but BREATHING NORMALLY, administer naloxone and monitor the person closely.
The person is UNRESPONSIVE and NOT BREATHING NORMALLY, start CPR and continue for two minutes. Pause CPR briefly to administer naloxone, then continue CPR until EMS personnel arrive.
How to Give Naloxone
Always call EMS/9-1-1 and get an AED (if available) before providing naloxone.
- Remove the nasal spray device from the packaging.
- Place your thumb on the plunger and hold the nasal spray tip between your middle and index fingers.
- Gently tilt the person’s head back slightly and support it in this position.
- Insert the tip of the device into one of the person’s nostrils until your fingers come into contact with the bottom of the person’s nose.
- Administer the entire dose of medication by pressing firmly on the plunger, and then remove the device from the person’s nostril immediately.